Send to

Choose Destination
Am J Gastroenterol. 1993 Jun;88(6):929-32.

Fatal hyperphosphatemia following Fleet Phospo-Soda in a patient with colonic ileus.

Author information

Department of Medicine, University of Arizona Health Sciences Center, Tucson.


A fatal case of hyperphosphatemia secondary to enteral administration of Fleet Phospo-Soda is presented. A 64-yr-old male admitted for theophylline toxicity was treated with activated charcoal and sorbitol, but subsequently developed colonic ileus. Two sequential doses of Phospo-Soda were administered to facilitate clearance of the charcoal; however, this resulted in marked hyperphosphatemia, hypocalcemia, acidemia, and other electrolyte abnormalities, followed by the patient's demise. This case is added to several other reports about the risks of injudicious use of sodium phosphate cathartics.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center